Podcast Ep 47: Salicylate Toxicity, Carbon Monoxide Poisoning & More

by Nachi Gupta, M.D., Ph.D., and Megha Rajpal, M.D.

 

If you fell down yesterday, stand up today.
-H. G. Wells

Welcome back to RoshCast for Episode 47! Let’s kick off this episode with a review of Neisseria Meningitides. An important topic for clinical practice and personal safety.

  • Neisseria meningitides is highly contagious and antibiotic prophylaxis is indicated for close contacts of an infected patient, including those in contact with secretions as well as members of the same household or daycare center.
  • Healthcare workers with close contact with the patient’s secretions should also receive prophylaxis.
  • There are three options for prophylaxis:
    • Rifampin is administered at a dose of 10mg/kg with a max dose of 600mg every 12 hours for four doses and this is 100% effective as far as we know.
    • Ceftriaxone 250mg IM can be given for one dose, which is 97-100% effective.
    • The least effective option is Ciprofloxacin 500mg PO for one dose, and that’s 90-95% effective.
  • Even though rifampin is the most effective, be wary of its side effects which include turning secretions like tears and urine orange. Contact lens wearers should be warned of permanent staining.

Teaching Image

Now onto this week’s podcast


Question 1

A 33-year-old woman presents to the ED with agitation and severe respiratory distress. She has been taking a significant amount of “pain medication” for low back pain according to her son. The patient is screaming about her “ears ringing.” Vital signs are BP 100/60 mm Hg, HR 140 beats per minute, RR 35 breaths per minute, and T 100.1°F. Which of the following complications is she at risk of developing?

A. Hemodynamically significant lower gastrointestinal bleeding

B. Increased intracranial pressure

C. Noncardiogenic pulmonary edema

D. Urinary retention requiring catheterization

Teaching Image

Question 2

Which of the following is associated with carbon monoxide poisoning?

A. Bilateral basal ganglia hypodensities

B. Elevated pH

C. Low PO2

D. Odor of bitter almonds

Teaching Image

Question 3

A 62-year-old woman presents to the emergency department with dizziness. She describes the events as a spinning sensation that is worse with position changes. The dizziness is associated with hearing loss as well as tinnitus and vomiting. She notes It started three days ago and that she has had multiple episodes all lasting less than a day since that time. On physical examination, horizontal nystagmus is present as is decreased hearing on the left. The remainder of the ear and neurologic examination is within normal limits. A head CT and brain MRI are performed and are negative. Which of the following is the most likely diagnosis?

A. Acoustic neuroma

B. Labyrinthitis

C. Meniere disease

D. Vestibular neuritis

Teaching Image

Teaching Image

Teaching Image

Question 4

A 28-year old woman presents with several painful ulcers she has developed in the vaginal area. Examination reveals multiple 0.5 cm to 1.5 cm oval ulcers with sharply defined borders and a yellowish-white membrane. She denies recent sexual activity. Except for recurring aphthous ulcers of her mouth, her past history is unremarkable. At this time, which of the following is the most likely diagnosis?

A. Behcet’s syndrome

B. Herpes simplex

C. Reactive arthritis

D. Syphilis

Teaching Image

Question 5

A 65-year-old man on peritoneal dialysis presents because his dialysis effluent is cloudy. You send it for culture and Gram staining which returns with a preliminary result of Gram-positive cocci in clusters. Vital signs are BP 125/70, HR 80, RR 14, and T 98.5°F. Other than abdominal ascites, the physical exam is unremarkable. Which of the following is the most appropriate management for this condition?

A. Inpatient management with antibiotics and temporary hemodialysis

B. Inpatient management with IV antibiotics

C. Outpatient management with intraperitoneal antibiotics

D. Outpatient management with oral antibiotics

Teaching Image

Question 6

Which of the following historical features is most consistent with infantile spasms?

A. Occur in clusters lasting a few minutes at a time

B. Occur more frequently during sleep

C. Onset between 12 and 18 months of age

D. Precipitated by loud noises or handling

Teaching Image


  • Salicylates, opioids, naloxone, phencyclidine, and meprobamate can cause noncardiogenic pulmonary edema.
  • Patients with acute salicylate toxicity with levels greater than 100 mg/dL and chronic toxicity with levels greater than 60 mg/dL require dialysis.
  • Neurologic sequelae from carbon monoxide poisoning can be identified radiographically within 12 hours of exposure as symmetric hypodense lesions in the basal ganglia.
  • Meniere’s Disease is a set of episodic symptoms including vertigo, hearing loss, tinnitus, and a sense of fullness in the ear.  Episodes last anywhere from 20 minutes to 4 hours.
  • Behcet’s syndrome presents as recurring genital and oral ulcerations and also relapsing uveitis.
  • Peritonitis is the most common complication of peritoneal dialysis, and it can often be treated with intraperitoneal antibiotics as an outpatient.
  • Infantile spasms present before the age of one and EEG shows hypsarrhythmia. This is treated with corticotropin.

That wraps up RoshCast Episode 47! Be sure to also check out the rest of the Rosh Review Blog for questions from prior episodes, related images and tables, as well as bonus teaching points. There are also tons of other great free resources to help prepare you for the boards and the wards. Don’t forget to follow us on twitter @RoshCast. And you can always email us at RoshCast@RoshReview.com with any feedback, corrections, or suggestions. You can also help us pick questions by identifying ones you would like us to review. Write “RoshCast” in the submit feedback box as you go through the question bank. Lastly, if you have a minute, make sure to rate us and leave comments on iTunes to help spread the word about RoshCast.

Megha and Nachi


One comment to Podcast Ep 47: Salicylate Toxicity, Carbon Monoxide Poisoning & More

  1. Douaa
    September 5, 2018

    Thanks

    Reply

Leave a comment